Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Norman, OK

May 1, 2018Harper County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 1, 2018, 6:00 PM CDT for Harper County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2018, 6:00 PM CDT (23:00 UTC)
Expired
May 1, 2018, 6:30 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Harper County, OK

The radar

The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 376 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
376 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:30 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 1, 3:30 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
330 PM CDT Tue May 1 2018

.DISCUSSION...
The positively-tilted longwave trough to our west continues to
shift slowly east, and a few short-wave troughs will pass through
the east side of the larger trough over the next few days. This
will lend some upper-level support to the development of
thunderstorms across Oklahoma and north Texas.

For this evening, the general consensus seems to be that
strong/severe storms will develop down the diffuse dryline in
western Kansas (at 3:15 pm CDT, there are already severe storms
near, and north of, I-70 in Kansas). Farther south, storms should
be much more isolated, as the convective inhibition will be a
little stronger, and CAPE somewhat weaker. Most models kill off
the convection around sunset.

For Wednesday, there is still a lot of uncertainty, since models
have quite different ideas about how the storm initiation will
take place. Some morning convection seems fairly likely, which
would then affect the coverage and intensity of afternoon
convection, which then affects overnight, and so on. Generally, it
appears that areas that have earlier convection will have less-
intense afternoon storms, and vice-versa. The greatest chances for
earlier storms will be near the moisture axis that covers central
Oklahoma and areas to the north and south.

The dryline will make better eastward progress on Thursday,
reaching roughly to I-35 in the afternoon. This should keep most
of the storms, and especially the severe ones, in the eastern
half of Oklahoma.

On Friday, a cold front should pass south across Oklahoma into
Texas, bringing an end to the convective activity. The weekend is
expected to be mild, with rain chances generally below 10%.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  82  67  82 /  10  30  50  50
Hobart OK         68  87  65  87 /   0  20  60  30
Wichita Falls TX  69  88  67  87 /   0  30  70  50
Gage OK           66  84  60  84 /  10  30  20  10
Ponca City OK     70  82  68  83 /  10  40  40  50
Durant OK         68  82  69  76 /  10  30  50  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

11/23
Hazardous weather outlook, May 1, 4:40 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
440 PM CDT Tue May 1 2018

OKZ004>048-050>052-TXZ083>090-022145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
440 PM CDT Tue May 1 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across parts of
northwest Oklahoma this evening. A marginal risk surrounds the
slight risk and includes parts of western Oklahoma.

.Location...
The slight risk is north and west of a line from Durham and Leedey
to Waynoka and Alva. The marginal risk is to the east of the
slight risk area and north and west of a line from Hollis and
Hobart to Clinton, Fairview and Cherokee.

.Timing...
The most likely time of severe thunderstorms will be through 9pm
this evening.

.Impacts...
The main impacts will be hail to the size of golfballs and 70 mph
wind gusts. An isolated tornado or two is possible.

.Discussion...
Isolated thunderstorm development will be possible this evening
along a dryline located near the western border of Oklahoma.
Instability and wind fields will be favorable for any storm that
does develop to become severe with large hail and damaging wind
gusts being the main threats. Although an isolated tornado can not
be ruled out. Storms are expected to weaken and dissipate by late
this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the slight risk area should prepare for severe weather operations
this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
The chance for showers and thunderstorms will continue Wednesday
through Friday morning with a risk for severe storms through
Thursday.

The greatest risk for severe storms this week will likely be
Wednesday late afternoon and night across part of Oklahoma and
northern Texas. There is an Enhanced Risk for severe storms for
most of central and northern Oklahoma. A Slight Risk covers the
rest of Oklahoma and north Texas, east of the Panhandles. Very
large hail, damaging winds, and tornadoes will all be potential
hazards Wednesday late afternoon and night.

Severe storms will also be possible Thursday for parts of
central, south central, and southeastern Oklahoma, and northern
Texas. What happens Thursday will likely be affected by what
occurs Wednesday night, so there is still a great deal of
uncertainty. Large hail and strong wind gusts would be the primary
hazards with any severe storms. Heavy rain may also lead to
localized flooding, mainly in southeast Oklahoma.

.Fire Weather...
Elevated fire weather conditions are expected in western Oklahoma
and adjacent parts of northern Texas Thursday afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 1, 5:31 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
531 PM CDT TUE MAY 1 2018

OKZ004-012300-
Harper OK-
531 PM CDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
600 PM CDT...

AT 530 PM CDT, a strong thunderstorm was located near Laverne, moving
northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Laverne, Buffalo and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9946 3696 9945 3667 9989 3678 9999
      3700 9972
TIME...MOT...LOC 2230Z 228DEG 50KT 3675 9986

MAHALE
Special weather statement, May 1, 5:58 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
558 PM CDT TUE MAY 1 2018

OKZ004-012330-
Harper OK-
558 PM CDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
630 PM CDT...

AT 557 PM CDT, a strong thunderstorm was located 8 miles west of
Buffalo, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9947 3678 9972 3681 9993 3700 9980
TIME...MOT...LOC 2257Z 214DEG 36KT 3687 9977

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:14 PM CDTSpecial Weather StatementOUNEllis31 min
May 1, 1:48 AM CDTSpecial Weather StatementOUNAlfalfa57 min
May 1, 5:31 PM CDTSpecial Weather StatementOUNHarper29 min
May 1, 5:58 PM CDTSpecial Weather StatementOUNHarper32 min
May 1, 6:28 PM CDTTornado WarningOUNHarper17 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.